fbpx

Minimizing Anticholinergic Adverse Effects – Case Study

If you work in geriatrics to any extent at all, you’re likely familiar with anticholinergic activity. If you’ve learned anything, you know that more is NOT better when it comes to anticholinergic adverse effects. We want to avoid these side effects, but how do we apply this mentality from a practical standpoint? Let me share a case scenario on minimizing anticholinergic side effects.

KO is a 76-year-old female with a history of dry eyes, urinary frequency, anxiety, insomnia, dementia, GERD, and hypertension. Her current medication list includes:

  • Restasis eye drops
  • Oxybutynin 5 mg BID
  • Paroxetine 20 mg daily for anxiety
  • Hydroxyzine 50 mg at bedtime for insomnia
  • Donepezil 10 mg at bedtime
  • Amlodipine 5 mg daily
  • Lisinopril 10 mg daily
  • Famotidine 20 mg daily

The first step in reducing the risk for anticholinergic adverse effects is to recognize the highest-risk medications. Oxybutynin and hydroxyzine are the two highest-risk medications in my opinion. Paroxetine has some modest activity as well.

Let’s pick on the hydroxyzine first. We have many different options we can pursue if this is being used just for insomnia, but I always want to look at the other medications first to ensure that they aren’t causing insomnia. Donepezil is rarely associated with some insomnia, and I believe it would be worthwhile to move this to the morning to ensure it isn’t contributing. My next step would be to try to reduce the hydroxyzine to 25 mg daily with the goal of making it a PRN medication or discontinuing it altogether. A transition to a different agent like trazodone would also be a consideration if something is needed for insomnia.

Oxybutynin is highly anticholinergic and there are some agents within the anticholinergic class that may have less of an impact. I’d be inclined to go a different route however and possibly look at the beta-3 agonists like vibegron or mirabegron. This would be a way to eliminate anticholinergic adverse effect risk altogether.

Lastly, transitioning paroxetine to another SSRI would be another way to lower the anticholinergic burden. Investigation into the patient medication history and what has been tried and failed in the past would be important. I talk about anticholinergic effects and have numerous scenarios in my latest book “Perils of Polypharmacy”.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Written By Eric Christianson

February 9, 2022

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories